Ladies, lets cut to the chase — Will the scale increase if you decide to use birth control? Well, it depends; There’s the pill and other forms of birth control available these days. A gynecologist breaks it all down, right here!
Being a woman has its challenges. But, that’s what makes us so special — We’re powerful, resilient, and smart enough to ask our doctors the right questions when it comes to our bodies. If you’ve been hesitating to start using birth control because of the fear of weight gain, we’ve got you covered. HollywoodLife.com called on New York Gynecologist, MD, Alyssa Dweck to shed light on the heavily asked question. And, if you want to know more about women’s health, check out her newest book, The Complete A to Z for Your V.
Many years ago, birth control came in its most common form, a pill. However, now, there are many more forms of birth control, some of which include, the IUD and the Depo-Provera shot; the two other common forms of birth control. The IUD is a T-shaped piece of plastic that is inserted into the uterus to provide birth control. With the IUD, there are multiple different types, all of which have different side effects and ways of working; one contains copper, the others secrete the hormone progesterone in varying doses. The Depo-Provera shot is a hormonal injection that provides birth control. Each type of birth control, mentioned above, has different ingredients, or mechanisms of action, therefore making its results different for each patient. Now to the question of the hour…
Will birth control make me gain weight? — Dr. Dweck explains: “The pill is kind of split up into a third, a third and a third. A third of women on the pill will lose weight, a third will gain weight and a third will stay the same,” she says. “But, keep in mind that a lot of women who start the pill, start it at a time in their lives when they may be naturally gaining weight. If they’re 15, the individual may be gaining weight because they’re still adolescent; if they’re in college for the first time, they may gain weight due to a change in their environment, stress level, diet and exercise schedule. It’s not so easy to tease out whether they’re gaining weight from a pill.”
As for the IUD? — “There should be no weight gain from an IUD, as it is not a systemic medication; it really works more locally in the uterus and thickens cervical mucus.”
And, the Depo-Provera shot? — “One birth control we know many people gain weight on, is the shot. The Depo-Provera shot, you can typically count on gaining a couple of pounds. It’s not clear why, but it may have to do with water retention.”
Be sure to consult your doctor if you are thinking about starting birth control.
HollywoodLifers, share your own experiences if you’d like!